Stopped prozac - how long before weight comes off/metabolism returns to normal?
Hello all I was wondering if any of you could help. I've been on and off antidepressants for many years and have noticed after long term use I gain weight and no matter what I do I cannot shift it.
I tapered off effexor a couple of years ago and despite some weight loss the withdrawal was awful so I went onto prozac. After a year or so on prozac I again have gained weight and despite 1 hour of hard cardio exercise a day I cannot shift the weight. I tapered from 20mg (lowest dose) and stopped completely a week ago. I know the half life of prozac is long, but my weight has not shifted despite being off it. In the past when I haven't been on antidepressants and I do exercise like I am now - the weight easily came off.
I'm worried I'll never lose the weight and that I'll have to resort to starving myself or going on slimming pills (which I do NOT want to do)
Has anyone here stopped prozac and managed to lose weight? If so, how long did it take after stopping prozac for the metabolism to 'wake-up' and for the weight to start coming off?
One question, why would you stop taking your depression medication? Do you still need medication? If it is because you have gained weight than you are mistaken in getting off your med. I took prozac for 6yrs and gained weight in the beginning, then I started eating healthier and excercising more. I never had to take slimming pills. That sounds dangerous in itself. If you need your depression med, than please take it. Think about how horrible you will feel for so long until a med starts working again. Don't give up on loosing the weight. Also think about this, honestly, is a few pounds worth your mental wellness? If you had to choose to be thinner and depressed and miserable or carry a few extra pounds but feel good and feel happy , than which would you choose? If you chose to be skinner and unhappy than please go talk to your shrink cause you could have an eating disorder and a self image disorder. I went to a dietition and she helped me learn the portions to eat and the right combinations and she helped me with excersicing. It took about only 10 weeks and I lost 40pounds and I was 35yrs old and I had already had two kids. I weighed 240 pounds, yeah I was big, but I lost it and I wasn't skinny but I was back to my normal weight for me. I am 5'9 so that was an ok weight I could live with and take my meds and feel good. Just think about it. Good Luck.
Hi, you sound like you are going through the same thing as me !!
I have come off my prozac due to not being able to shift my weight gain,and i used to take effexor and gained no weight and used to excersice and loose weight.
NOW i cant,i eat very strict healthy diet and excersice but it doesnt shift, ive been off the prozac for about two weeks now but my doctor rekons that we wont be able to tell unless i stay off ad for about 4-8 weeks if that was why i coudnt loose it..the problem is ive started going on a downer now, and hes given me paroxetine to try, but , ive heard loads of people say that they gained weight on them, so now i dont know what to do. ! its a battle, because as you probably feel you dont want to feel down and depresed but if your weight bothers you like mine does, then even if you are on the prozac, the weight gain gets you down .. its A vicious circle.x
How long did you take effexor for y th eway ? and why did u switch from them to prozac, I had to change to prozac because i fell pregnant.
Anyway , i wish you all the best
let us knw how you go, and let me know what you think I should do in my dilema !! xx
I wonder if the weight gain with prozac for you could have been just a coincidence because most people who start prozac actually loose weight rather than gain it esp. in the beginning. Have you considered that their may be another reason for the weight gain. I know other antidepressants are known to cause weight gain, but again have never heard of that with prozac in particular. Good luck and please talk to your doctor before going off any meds esp. antidepressants sometimes have to be tapered off to decrease chances of rebound depression.
If you're reading this, you too are probably overweight and depressed. Unless you're a Dr who is book smart but has no real idea or if you are like Anna the first reply and you are out in space and not realistic. This is a vicious circle like stephen said. When you are on ssri's so long, you get so tired of their side efeects and just want to be normal. The weight gain is the straw to break your back. You and everyone you know on ssri's puts on 40bs and then you have people telling you that it could be from something else! Another one of your problems. People, it is the ssri's! They make you fat and hide you from the real world. Unless you are thinking suicide, try something different. 5-HTP or St John's Wort or Fish Oil or excercise or all of them. Don't just go on ssri's because a Dr hands you a sample!!!! I have been there for years. There is something making you depressed in life. What is it???? As for this forum........ I quit ssri's cold turkey one month ago. I have been eating 1000 very heathy calorie diet and exercising like mad. Scale the same and pants still tight!! My second chin greets me every morning. I always used to be in good shape. I am muscular and active and now my metabolism is shot. Stay away from the Anna1967's, the text book Dr's who need your money and SSRI's !!!! I will find happiness again!
Dude you don't know everyone's circumstances. There are a whole host of reasons why people are on ADs. "Depression" is an umbrella term. Yes, some Drs. do had them out like candy, but you should really cavet your opinions.
Well Yuk, I appreciate what you are saying. First off, I'd like to know if you had a psychologist or a General MD prescribe these to you over a period of years just by nothing more than you telling them that your sad? And then when they (ssri) don't agree with you for one reason or another, they prescribe another type like you're a test rat? Then your emotions are crazy and you don't even know who the real you is anymore. Not to mention you balloon up (when they tell you that you won't) which makes you more depressed than when you started. I did. By both... I agree that ssri's are a God send for some. But there should be tests performed before they do hand them out like candy. I know the intensions are good, but the repercussions are worse. Further more, I wouldn't say what I said in certain other forums in fear I influence someone who is really sick. But look at the heading here Yuk. This person obviously thinks losing weight is more important to her well being. This is about weight gain. And again, if you are suicidal, then weight gain is peanuts. (like I mentioned in my first post) I am just trying to save some poor soul the miserable 8 years that I had (and who knows how many more) just because they are sad. You know that a huge percentage of the cases out there are brought on by life experiences and will get better in time. Way before the vicious ssri circle is over. And Yuk, I know this first hand. I lost my father, brother, wife, grandmother, church, business, and job all within 2 years. And right now I can say that, although ssri's helped me to be numb, I wish I never took them. And I think that my experience is worth sharing with someone if it can help them.
Wow dude you have been through alot!! I too have been on and off ad's for almost 10 years and I got off recently because of pregnancy and stayed off for about 1 year lost all of that weight I had gained throughout all those years plus preg weight now im back on celexa feeling numb to my family and also have gained 10 pounds!! Hopefully I can go back off soon enough!!!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.